A woman with medication, weights, food and stress lines around her

Battle of the Bulge

When I was growing up, I remember my mom was quite obsessed with her weight. It was interesting because she probably weighed 115 pounds soaking wet. Still, every morning she would faithfully get on the scale and if she wasn’t at the weight she wanted to be, she would limit her food intake for the day. As a track-running teenager, I thought it was strange, especially since I could devour practically anything in sight and not gain an ounce.

Cancer changed everything

Even well into my 50s, with exercising daily, I could still consume quite a few calories and maintain a decent weight. Then came cancer and everything changed. In 2016, I had a dual cancer diagnosis. The first diagnosis was a rather rare blood cancer called polycythemia vera or PV. This was followed by an invasive ductal carcinoma or breast cancer diagnosis shortly afterward.

At first, my cancers didn’t cause weight gain. Instead, it was quite the opposite. Upon diagnosis of PV, I found out I had an enlarged spleen. Since the spleen took up some of the space of my stomach, I had something called early satiety. This meant I got full easily. In addition, because PV increased the activity in my bone marrow from the massive cell turnover, I was actually burning calories without even trying. This combined with the breast cancer chemo adversely affected my appetite and I was underweight for a while.

After the breast cancer chemo was complete in 2017, I began two medications. One to keep the breast cancer from returning called Anastrozole. I also started Jakafi or Ruxolitinib for the PV, a JAK2 inhibitor designed to stop the over-producing of red blood cells. Both medications listed weight gain as a side effect. Ugh... seriously? Why can’t they develop a medicine whose side effect is weight loss instead?

Why weight gain?

I understood the Anastrozole and its contribution to weight gain, but set out early on to determine why did the Jakafi?

Initially, I thought it was because, as designed, the medication shrunk my spleen and I could eat normally again. However, I did a little research and realized there were other possible reasons. A cohort study conducted in 2019 at Weill Cornell Medicine determined 69% of 179 personnel in the study experienced weight gain, some significant. Although at this time the cause of weight gain is unknown, another study showed the medication blocked leptin signaling. Since leptin regulates appetite, it can lead to excessive eating.1

I know medication isn’t solely to blame. I am getting close to sixty and a slowing metabolism is probably having some affect. The PV influences my energy level so I don’t always have the energy that I used to have to exercise. Of course, over a year and a half of working from home with the refrigerator and pantry constantly calling my name isn’t helping either.

Fighting the battle

It has become an all-out battle. I feel like I’m swimming against the current in my attempt to maintain what I consider my ideal weight. So far, I am winning the fight but am afraid if I let my guard down, even for a moment, the pounds will pile on.

So... just like my mom, I’ve become somewhat obsessed with weight. I weigh myself frequently and decide my calorie intake from the scale. I walk at least 10,000 steps a day, eat nutritiously and do some light weight lifting and yoga. As I stand on the scale, I think of my mom. I understand now.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Blood-Cancer.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.